Alert archive / Kansas / Tornado Warnings in 2019

Tornado Warning 38, NWS Topeka, KS

August 15, 2019Geary County, Wabaunsee County, Kansas

NWS Topeka, KS issued this tornado warning at Aug 15, 2019, 7:53 PM CDT for Geary County, Wabaunsee County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2019, 7:53 PM CDT (00:53 UTC)
Expired
Aug 15, 2019, 8:30 PM CDT
In force
37 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties Geary County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 25 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 8:12 PM CDTTORNADO7 Wnw Volland, KSA COUPLE REPORTS OF A BRIEF TOUCHDOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 6:10 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1479 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
570 m²/s²
Significant tornado parameter
2.0
Supercell composite
19.6

Open this sounding in Storm Lab

The text

As transmitted.

396 
WFUS53 KTOP 160053
TORTOP
KSC061-197-160130-
/O.NEW.KTOP.TO.W.0038.190816T0053Z-190816T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
753 PM CDT Thu Aug 15 2019

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Southeastern Geary County in east central Kansas...
  West central Wabaunsee County in east central Kansas...

* Until 830 PM CDT.
    
* At 752 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles southeast of Ogden, moving southeast at 20 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Volland around 825 PM CDT.

This includes Interstate 70 between mile markers 310 and 314.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3887 9650 3887 9653 3888 9655 3901 9665
      3907 9662 3907 9654 3905 9650 3904 9650
      3904 9648 3897 9635
TIME...MOT...LOC 0052Z 315DEG 19KT 3903 9658 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$
1 follow-up statement
789 
WWUS53 KTOP 160106
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
806 PM CDT Thu Aug 15 2019

KSC061-197-160130-
/O.CON.KTOP.TO.W.0038.000000T0000Z-190816T0130Z/
Geary-Wabaunsee-
806 PM CDT Thu Aug 15 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHEASTERN GEARY AND WEST CENTRAL WABAUNSEE COUNTIES...
    
At 806 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles west of Volland, moving southeast at 20 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Volland around 820 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3887 9650 3887 9653 3888 9655 3898 9660
      3903 9657 3904 9654 3904 9650 3902 9647
      3897 9635
TIME...MOT...LOC 0106Z 315DEG 19KT 3898 9651 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Aug 15, 6:06 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 15, 6:06 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
606 PM CDT Thu Aug 15 2019

...AVIATION UPDATE...

.SHORT TERM...(This evening through Friday night)
Issued at 250 PM CDT Thu Aug 15 2019

Convective trends and intensities are the main challenges. Mesoscale-
convective system continues to impact northern portions of the area
in seasonally-strong west-northwest flow aloft with continued 850 mb
southwest winds around 20 knots keeping some higher theta-e air
ingest in place. Outflow boundary from this convection was bisecting
the CWA from west to east with well-mixed and moisture-rich boundary
layer air pushing north-northwest into it. Latest analysis indicates
at least modest ML CIN persists but strong convergence was leading
to some 19Z cumulus development in central Kansas with ML CAPE near
3500 J/kg.

Short-range guidance continues to struggle with ongoing
precipitation most solutions point to some redevelopment in the next
several hours. Hard to get too precise with location and timing but
expect at least isolated convection to develop by 00Z near the
boundary and push east to southeast into the evening. The developing
nocturnal low-level jet will increase already strong shear for a
environment very supportive of supercells into the evening, with
their persistence at least partially moderated by the orientation of
the boundary, with continues to alter with time. All modes of severe
weather will be possible into at least 03Z with a slowly-
destabilizing boundary layer likely leading to decreasing potential
overnight. The decreasing trend will also be aided by a shortwave
trough pushing east into the upper Mississippi Valley, bringing a
reinforcing boundary into northern Kansas.

The eventual location of this boundary will be a key player in
thunderstorm activity for Friday afternoon and evening. Most
guidance brings it through at least I-70 but it may reside over the
southern counties in the late afternoon and early evening. There is
some potential for an increasing capping inversion to build in over
the boundary layer and may keep daytime development in check, and
this could be under a deck of lower stratus, further curtailing
convection and resulting in lower confidence in high temperatures.
The greater threat will likely come as the low-level jet returns
in the evening and overnight for elevated WAA-induced development.
With potential training of storms over this boundary over precip
falling today/tonight, there is some concern for excessive
rainfall amounts.

.LONG TERM...(Saturday through Thursday)
Issued at 250 PM CDT Thu Aug 15 2019

Evolution of the weather on Saturday will depend on linger
convection and outflow/front from Friday night, and speed of the
shortwave trof progged to move through the state.  Generally zonal
flow across the state does little to shift warm front north or
south, leaving a focus for convection across the northern part of
the state. GFS solutions would pose a higher threat for strong
storms given available instability as wave moves over eastern Kansas
in the afternoon/evening hours, advecting moist unstable air into
the warm sector then developing convection. Will keep chance PoPs
for lingering morning convection, followed by the uncertainty of the
location of redevelopment in the afternoon/evening.  Highs rise to
the low 90s, possibly a few degrees cooler north of the warm front
near the NE border.

Broader large scale upper trof moves across southern Canada and the
northern plains late Saturday night, giving the upper ridge a chance
to nose northward into the Central Plains Sunday into Monday. Highs
rise back into the 90s with upper 90s in central parts of the state,
and heat indices possibly back into the 100-110 range Sunday
through Tuesday afternoons.

May start to get some influence from cooler air pushing southward
behind the upper low over the Great Lakes for Wednesday, and another
chance for rain as it does so, bringing forecast highs back down to
the upper 80s to near 90 for mid/late week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 600 PM CDT Thu Aug 15 2019

Risk for severe TS will persist for the next several hours at the
terminals. Tempo IFR conditions are possible if a TS moves across
an airfield. Then there is the potential for MVFR stratus to hang
in behind the outflow boundary overnight. At this point, most of
the guidance keeps the lower CIGS just north of the terminals.
Since a mention of it is already in the forecast, will keep a
mention of it. Confidence in TS developing is good, but timing the
storms at the terminals is less confident.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...65
LONG TERM...67
AVIATION...Wolters
Hazardous weather outlook, Aug 15, 3:11 PM CDT, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
311 PM CDT Thu Aug 15 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-162015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
311 PM CDT Thu Aug 15 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorm chances increase across the entire area as the late
afternoon and evening progress, but thunderstorm chances
gradually end overnight. Some of the storms this afternoon and
this evening may be severe with large to very large hail,
damaging winds, and a few tornadoes. Locally heavy rainfall is
also possible.

Flooding on the Big Blue River near Blue Rapids continues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional rounds of thunderstorms with locally heavy rainfall
are possible Friday night through Sunday morning. Severe weather
can't be ruled out with these storms with the most likely hazards
being large hail, damaging winds, and heavy rainfall that could
lead to localized flash flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through the late evening hours.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Aug 15, 7:21 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
721 PM CDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             2 S LILLIS              39.58N 96.29W
08/15/2019  E1.75 INCH       MARSHALL           KS   PUBLIC

&&
Local storm report, Aug 15, 7:22 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
722 PM CDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             KEATS                   39.22N 96.71W
08/15/2019  E2.00 INCH       RILEY              KS   EMERGENCY MNGR

&&
Local storm report, Aug 15, 7:26 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
726 PM CDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             4 SE LILLIS             39.57N 96.23W
08/15/2019  E1.25 INCH       NEMAHA             KS   TRAINED SPOTTER

&&
Special weather statement, Aug 15, 7:37 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
737 PM CDT Thu Aug 15 2019

KSZ023-024-038-039-160100-
Wabaunsee-Shawnee-Pottawatomie-Jackson-
737 PM CDT Thu Aug 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHAWNEE...
NORTHEASTERN WABAUNSEE...SOUTHEASTERN POTTAWATOMIE AND SOUTHWESTERN
JACKSON COUNTIES UNTIL 800 PM CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rossville, moving east at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Rossville, St. Marys, Silver Lake, Maple Hill, Delia and Willard.

This includes Interstate 70 between mile markers 339 and 346.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until midnight CDT for northeastern
and east central Kansas.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Kansas.

LAT...LON 3904 9608 3921 9613 3930 9586 3908 9578
TIME...MOT...LOC 0037Z 256DEG 15KT 3915 9602
Local storm report, Aug 15, 7:44 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
744 PM CDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             4 WSW MANHATTAN         39.15N 96.64W
08/15/2019  E1.75 INCH       RILEY              KS   PUBLIC

            MPING REPORT.

&&

LAFLIN
Local storm report, Aug 15, 7:47 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
747 PM CDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             5 SE RESERVE            39.93N 95.50W
08/15/2019  E1.75 INCH       BROWN              KS   TRAINED SPOTTER

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:09 PM CDTSevere Thunderstorm WarningTOPJackson, Marshall, Nemaha, Pottawatomie51 min
Aug 15, 7:12 PM CDTSpecial Weather StatementTOPBrown48 min
Aug 15, 7:23 PM CDTSevere Thunderstorm WarningTOPBrown52 min
Aug 15, 7:37 PM CDTSpecial Weather StatementTOPShawnee23 min
Aug 15, 7:45 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Riley, Wabaunsee60 min
Aug 15, 7:55 PM CDTSevere Thunderstorm WarningTOPJackson, Marshall, Nemaha, Pottawatomie, Shawnee65 min
Aug 15, 8:13 PM CDTSpecial Weather StatementTOPPottawatomie32 min
Aug 15, 8:17 PM CDTTornado Warning Tornado observedTOPWabaunsee43 min
Aug 15, 8:19 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee41 min
Aug 15, 8:38 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley, Wabaunsee37 min
Aug 15, 8:42 PM CDTTornado WarningTOPWabaunsee18 min
Aug 15, 8:54 PM CDTTornado WarningTOPWabaunsee36 min
Aug 15, 8:58 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Pottawatomie, Shawnee21 min
Aug 15, 9:00 PM CDTSpecial Weather StatementTOPBrown30 min
Aug 15, 9:05 PM CDTFlash Flood WarningTOPBrown4 hr
Aug 15, 9:09 PM CDTSevere Thunderstorm WarningTOPWabaunsee36 min
Aug 15, 9:14 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee46 min
Aug 15, 9:23 PM CDTTornado WarningTOPLyon, Osage, Wabaunsee22 min
Aug 15, 9:27 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley48 min
Aug 15, 9:33 PM CDTTornado Warning Tornado observedTOPLyon, Morris, Wabaunsee27 min
Aug 15, 9:41 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Pottawatomie, Riley, Wabaunsee34 min
Aug 15, 9:46 PM CDTTornado WarningTOPLyon, Osage, Wabaunsee29 min
Aug 15, 9:47 PM CDTFlash Flood WarningTOPGeary, Pottawatomie, Riley, Wabaunsee4 hr
Aug 15, 9:57 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee48 min
Aug 15, 10:15 PM CDTSevere Thunderstorm WarningTOPGeary, Lyon, Morris, Riley, Wabaunsee30 min
Aug 15, 10:20 PM CDTSevere Thunderstorm WarningTOPCoffey, Franklin, Lyon, Osage40 min
Aug 15, 10:42 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee48 min
Aug 15, 10:44 PM CDTSevere Thunderstorm WarningTOPGeary, Lyon, Morris, Wabaunsee46 min
Aug 15, 10:54 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage51 min
Aug 15, 10:57 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee48 min
Aug 15, 11:05 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage40 min
Aug 15, 11:09 PM CDTSevere Thunderstorm WarningTOPLyon, Morris51 min
Aug 15, 11:32 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon43 min
Aug 15, 11:37 PM CDTFlash Flood WarningTOPMarshall, Nemaha, Pottawatomie4 hr
Aug 15, 11:41 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin49 min
Aug 15, 11:48 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee27 min
Aug 16, 12:13 AM CDTSevere Thunderstorm WarningTOPCoffey, Lyon47 min
Aug 16, 12:25 AM CDTSevere Thunderstorm WarningTOPAnderson50 min
Aug 16, 12:36 AM CDTSevere Thunderstorm WarningTOPOsage, Shawnee26 min
Aug 16, 12:53 AM CDTAreal Flood WarningTOPBrown3 hr
Aug 16, 1:08 AM CDTSpecial Weather StatementTOPFranklin, Osage37 min
Aug 16, 1:16 AM CDTSpecial Weather StatementTOPShawnee29 min
Aug 16, 1:17 AM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee28 min
Aug 16, 1:24 AM CDTRiver Flood WarningTOPWabaunsee11 hr
Aug 16, 1:34 AM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin4 hr
Aug 16, 1:37 AM CDTSpecial Weather StatementTOPAnderson, Franklin23 min
Aug 16, 1:43 AM CDTAreal Flood WarningTOPGeary, Pottawatomie, Riley, Wabaunsee3 hr
Aug 16, 1:47 AM CDTSevere Thunderstorm WarningTOPOsage, Shawnee28 min
Aug 16, 1:57 AM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee33 min
Aug 16, 1:58 AM CDTSevere Thunderstorm WarningTOPAnderson, Franklin47 min
Aug 16, 2:09 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage, Shawnee51 min
Aug 16, 2:28 AM CDTSpecial Weather StatementTOPDouglas32 min
Aug 16, 2:50 AM CDTSpecial Weather StatementTOPDouglas40 min
Aug 16, 3:00 AM CDTSpecial Weather StatementTOPAnderson15 min
Aug 16, 3:13 AM CDTSpecial Weather StatementTOPAnderson32 min
Aug 16, 3:15 AM CDTSpecial Weather StatementTOPJefferson30 min
Aug 16, 3:19 AM CDTSevere Thunderstorm WarningTOPAnderson, Franklin26 min
Aug 16, 3:27 AM CDTAreal Flood WarningTOPMarshall, Nemaha, Pottawatomie3 hr
Aug 16, 3:28 AM CDTSevere Thunderstorm WarningTOPJefferson17 min
Aug 16, 3:44 AM CDTFlash Flood WarningTOPAnderson, Franklin3 hr
Aug 16, 6:14 AM CDTAreal Flood WarningTOPAnderson, Franklin3 hr
Aug 16, 9:54 AM CDTRiver Flood WarningTOPFranklin, Osage45 hr
Aug 16, 1:03 PM CDTFlash Flood WatchTOPBrown, Douglas, Franklin, Jackson, Jefferson, Marshall and 6 more18 hr

Nearby

Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.